Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 224, NWS Raleigh, NC

September 28, 2018Edgecombe County, Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 28, 2018, 2:54 AM EDT for Edgecombe County, Halifax County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2018, 2:54 AM EDT (06:54 UTC)
Expired
Sep 28, 2018, 3:18 AM EDT
In force
24 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Edgecombe County, NC, Halifax County, NC

The radar

The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS52 KRAH 280654
SVRRAH
NCC065-083-280730-
/O.NEW.KRAH.SV.W.0224.180928T0654Z-180928T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
254 AM EDT FRI SEP 28 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Edgecombe County in central North Carolina...
  Southeastern Halifax County in central North Carolina...

* Until 330 AM EDT

* At 254 AM EDT, a severe thunderstorm was located near Tarboro,
  moving east at 30 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Tarboro, Princeville, Hobgood, Conetoe and Speed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3582 7735 3583 7739 3583 7741 3581 7742
      3581 7745 3580 7747 3576 7752 3574 7758
      3587 7761 3602 7752 3611 7741 3606 7735
      3600 7741 3590 7734
TIME...MOT...LOC 0654Z 253DEG 27KT 3585 7752 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$
2 follow-up statements
782 
WWUS52 KRAH 280712
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
312 AM EDT FRI SEP 28 2018

NCC083-280721-
/O.CAN.KRAH.SV.W.0224.000000T0000Z-180928T0730Z/
Halifax NC-
312 AM EDT FRI SEP 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALIFAX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3582 7735 3583 7739 3583 7741 3596 7744
      3597 7739 3590 7734
TIME...MOT...LOC 0711Z 253DEG 27KT 3589 7736 

$$

NCC065-280730-
/O.CON.KRAH.SV.W.0224.000000T0000Z-180928T0730Z/
Edgecombe NC-
312 AM EDT FRI SEP 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR EAST CENTRAL EDGECOMBE COUNTY...

At 311 AM EDT, a severe thunderstorm was located near Bethel, or 10
miles east of Tarboro, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of east
central Edgecombe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3582 7735 3583 7739 3583 7741 3596 7744
      3597 7739 3590 7734
TIME...MOT...LOC 0711Z 253DEG 27KT 3589 7736 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
349 
WWUS52 KRAH 280718
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
318 AM EDT FRI SEP 28 2018

NCC065-280728-
/O.CAN.KRAH.SV.W.0224.000000T0000Z-180928T0730Z/
Edgecombe NC-
318 AM EDT FRI SEP 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDGECOMBE COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3582 7735 3583 7739 3583 7741 3596 7744
      3597 7739 3590 7734
TIME...MOT...LOC 0718Z 253DEG 27KT 3591 7729 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:20 AM EDT, 34 minutes earlier.

Area forecast discussion, Sep 28, 2:20 AM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
220 AM EDT Fri Sep 28 2018

.SYNOPSIS...
A cold front will drift slowly eastward across central NC today,
exiting the region tonight. High pressure will begin to build into
the region from the north Saturday, exerting its influence on our
area on Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1030 PM Thursday...

Main shortwave is currently across the western North Carolina
this evening with surface low pressure starting to form. A
broken line is also moving east across central North Carolina
while a stalled surface boundary remains across the Triad
(clearly seen on the 28.00 KGSO sounding). The general idea is
for the broken line to slowly weaken as it heads east away from
the main support of the shortwave. Simultaneously, the surface
low pressure will head northeast helping to drag the stalled
boundary north as well. As the shortwave heads northeast there
will be a brief period of subsidence behind the wave allowing
for a break in the precipitation Friday morning (after the
broken line falls apart). Friday afternoon the surface front
will slowly drop back to the south.

Prev Discussion->
Convective activity beginning to increase in the southwest
Piedmont and and storms are exhibiting good mid- level rotation
at this time indicative of the better sheared environment in
that area. Currently about 1500 J/kg of ML CAPE are available to
work with and about 25 kts of bulk shear. In the lowest level
the 0-1 km shear is about 15 kts at this time with 0-1 km
helicity values of 50-100 m2/s2. While this is a decent
environment for rotating storms, those low level environment
numbers are not particularly impressive and it is hard to tell
if this rotation will translate to the surface or remain
generally aloft. In general the afternoon is shaping up to have
more of the favored instability, but the best shear values
remain well to the northwest of the forecast area. These are
expected to arrive later, but by that time the instability could
be lacking. Therefore, it appears there is only a small window
for the two to phase together around 00z in the Triad.

At the surface, the cold front remains north of the forecast area
and this could remain the case for the duration of the afternoon and
evening. Later this afternoon a shortwave is expected to track
northeastward along or just ahead of the front and could provide
some extra forcing for ascent. Currently this feature appears to be
in western GA and will not arrive until after sunset. As a result
severe activity is expected to remain isolated to scattered through
the evening hours and focused north and west of US 1. With the front
staying to the north, lows this evening will remain in the mid 60s
to lower 70s.

&&

.SHORT TERM /FRIDAY NIGHT/...
As of 420 PM Thursday...

By Friday morning the front will still be lingering north of the
area but cloudy skies are expected to prevail through the day which
could keep temperatures down in the north but southern areas are
likely to break out in the afternoon causing temperatures to climb
once again into the mid to upper 80s. As the front sags slowly
southward, the US 64 corridor is likely to become convectively
active by afternoon. That being said, with less instability and
shear to work with, severe weather is not as likely as today and
therefore SPC has general thunder for the area. By Friday evening
this activity will push south and east as continental high pressure
moves in from the northwest. This may lead to a bit of an airmass
change across the northwest Piedmont by early Saturday morning with
lows in the low 60s but areas in the southeast still only bottoming
out near 70 degrees.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 230 PM Thursday...

Saturday and Saturday night: Based on recent trends, would not be
surprise if the cold frontal passage Friday night/Saturday morning
is a bit slower than what models have been advertising. Given that
reasoning, could see some lingering shower activity over the
Sandhills and coastal plain counties Saturday morning, and possibly
even some isolated convective re-development during the afternoon,
in proximity to the deeper moisture axis and weak/moderate
instability gradient.

The delay in more notable sfc pressure rises from the north until
Saturday evening will result in highs Saturday very  similar to what
we see on Friday, although it should start to feel less humid across
the NW Piedmont with the arrival of lower dewpoints into the region.
Weak CAA overnight will bring slightly cooler and drier air into the
area Saturday night. Lows 60 to 65, with a few upper 50s possible in
the typically cooler spots across the northern Piedmont.

Sunday through Thursday: Subtropical ridge anchored across the
southeastern states will dominate through much of the upcoming week,
likely resulting in a  prolonged period of mostly dry conditions.
The EC hints at some weak shortwave disturbances circumventing the
western/northwestern periphery of the upper ridge, reasonably close
enough to possibly result in a few showers across the western and
northern portions of the piedmont by mid to late week. However,
until this becomes more evident, with leave forecast dry for now.

The near normal temperatures Sunday and Monday, courtesy of surface
high pressure nosing down the Mid-Atlantic Seaboard and resultant
NELY low-level flow will quickly moderate, allowing temperatures to
climb back into the lower to mid 80s, a good 5 to 8 degrees above
climatology, by mid to late week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 220 AM Friday...

Variable aviation parameters expected early this morning across
central NC, ranging from VFR to pockets of IFR due to low clouds. A
broken band of convection crossing the Coastal Plain at 06Z will
exit our region by 07Z. In its wake, expect variable ceilings. After
08Z, should notice an overall trend to MVFR/IFR ceilings as the low
level atmosphere cools, promoting low cloud development. In
addition, cannot rule out pockets of MVFR/IFR fog though a light sfc
wind should deter thick fog development.

After 14Z, cloud bases should lift into the high end MVFR/low end
VFR categories, with some scattering out of the cloud deck later
this afternoon. A sfc cold front will drift slowly east-southeast
through the Piedmont this morning, and into the Coastal Plain and
Sandhills this afternoon. Residual moisture, lift associated with
the front, and modest instability will initiate/sustain scattered
convection, primarily in vicinity of KRDU and KGSO later this
morning, and in proximity of KFAY and KRWI this afternoon-early
evening.

A deck of stratus and associated MVFR/IFR ceilings will re-develop
over central NC tonight, and will be slow to lift/dissipate on
Saturday. Inspite of the clouds, little if any rain will occur,
aside from isolated showers to the east and south of KFAY.

High pressure will begin to build into our area Saturday, spreading
a stable and drier air mass across central NC. This will lead to
improving ceilings, and an extended period of VFR parameters from
Sunday into early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...Haines/Ellis
SHORT TERM...Ellis
LONG TERM...CBL
AVIATION...WSS
Hazardous weather outlook, Sep 27, 4:29 PM EDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
429 PM EDT Thu Sep 27 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-282030-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
429 PM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A few strong to severe thunderstorms are possible late this
afternoon through this evening. The primary severe weather hazard
will be locally damaging wind gusts. An isolated tornado cannot be
ruled out. The severe weather threat appears to be highest between
8PM and midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Sep 27, 11:41 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1141 PM EDT THU SEP 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     4 SSE RALEIGH           35.77N 78.64W
09/27/2018                   WAKE               NC   UTILITY COMPANY

            TREES DOWN ON POWER LINES.

&&

NP
Local storm report, Sep 27, 11:47 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1147 PM EDT THU SEP 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND DMG     2 WNW SPRING HOPE       35.96N 78.15W
09/27/2018                   NASH               NC   UTILITY COMPANY

            UTILITY COMPANY REPORTS HIGH WINDS AFFECTING
            UTILITY EQUIPMENT AND RESULTING POWER
            OUTAGE.

&&

NP
Local storm report, Sep 28, 12:08 AM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1208 AM EDT FRI SEP 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     4 WNW ASHEBORO          35.75N 79.88W
09/27/2018                   RANDOLPH           NC   UTILITY COMPANY

            FALLEN TREES DOWN ON POWER LINES.

&&

NP
Special weather statement, Sep 28, 12:50 AM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1250 AM EDT FRI SEP 28 2018

NCZ026-027-041>043-077-078-088-089-280545-
Nash NC-Johnston NC-Franklin NC-Sampson NC-Harnett NC-Wake NC-
Wayne NC-Cumberland NC-Wilson NC-
1250 AM EDT FRI SEP 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...NASH...
SAMPSON...EASTERN HARNETT...EASTERN CUMBERLAND...SOUTHERN WAKE...
JOHNSTON...WILSON AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 145 AM
EDT...

At 1249 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Fuquay-Varina to 9
miles west of Clinton to near Kemper. Movement was northeast at 45
mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Raleigh, Cary, Goldsboro, Smithfield, Clinton, Nashville, Wilson,
Garner, Fuquay-Varina and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

&&

LAT...LON 3485 7850 3485 7869 3496 7856 3566 7889
      3613 7797 3563 7773 3557 7782 3543 7783
      3538 7780 3534 7782 3518 7783 3515 7789
      3517 7793 3516 7797 3519 7802 3518 7807
      3519 7816 3490 7815 3471 7837
TIME...MOT...LOC 0449Z 242DEG 40KT 3563 7881 3499 7851 3436 7923

WSS
Special weather statement, Sep 28, 12:53 AM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
1253 AM EDT FRI SEP 28 2018

NCZ008>011-026-027-280600-
Nash NC-Franklin NC-Vance NC-Warren NC-Halifax NC-Granville NC-
1253 AM EDT FRI SEP 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VANCE...WARREN...NORTH
CENTRAL NASH...SOUTHEASTERN GRANVILLE...NORTHWESTERN HALIFAX AND
FRANKLIN COUNTIES UNTIL 200 AM EDT...

At 1252 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles south of Boydton to
Creedmoor. Movement was east at 30 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Henderson, Creedmoor, Louisburg, Warrenton, Franklinton, Norlina,
Littleton, Kittrell, Middleburg and Macon.

LAT...LON 3654 7790 3651 7790 3648 7775 3611 7794
      3609 7798 3609 7808 3596 7830 3605 7847
      3607 7874 3654 7838
TIME...MOT...LOC 0452Z 258DEG 26KT 3655 7833 3610 7867

WSS
Special weather statement, Sep 28, 1:47 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
147 AM EDT FRI SEP 28 2018

NCZ011-027-028-042-043-078-280645-
Edgecombe NC-Nash NC-Johnston NC-Halifax NC-Wayne NC-Wilson NC-
147 AM EDT FRI SEP 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL WAYNE...
EASTERN NASH...EDGECOMBE...SOUTHEASTERN HALIFAX...EAST CENTRAL
JOHNSTON AND WILSON COUNTIES UNTIL 245 AM EDT...

At 147 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Nashville to 8 miles
east of Smithfield. Movement was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rocky Mount, Tarboro, Nashville, Wilson, Scotland Neck, Elm City,
Fremont, Dortches, Micro and Red Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, and other light outdoor objects.

&&

LAT...LON 3610 7727 3609 7731 3600 7741 3587 7734
      3582 7735 3583 7739 3580 7747 3563 7773
      3552 7796 3547 7809 3546 7827 3612 7789
      3629 7742 3624 7738 3621 7738 3614 7725
TIME...MOT...LOC 0547Z 232DEG 47KT 3595 7791 3554 7821

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:17 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash43 min
Sep 27, 8:24 PM EDTSpecial Weather StatementRAHJohnston66 min
Sep 27, 9:04 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax56 min
Sep 27, 9:41 PM EDTSevere Thunderstorm WarningRAHAnson, Davidson, Montgomery, Moore, Randolph, Richmond and 1 more64 min
Sep 27, 10:42 PM EDTSevere Thunderstorm WarningRAHAlamance, Anson, Chatham, Guilford, Montgomery, Moore and 2 more63 min
Sep 27, 11:38 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Cumberland, Durham, Granville, Harnett and 7 more52 min
Sep 28, 12:50 AM EDTSpecial Weather StatementRAHJohnston, Nash, Sampson, Wayne, Wilson55 min
Sep 28, 12:53 AM EDTSpecial Weather StatementRAHFranklin, Vance, Warren67 min
Sep 28, 1:47 AM EDTSpecial Weather StatementRAHEdgecombe, Wilson58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.